Thanks to Nigel for inspiring this blog.
If follows-on from yesterday’s about postural hypotension.
I don’t think, in fact, I am almost certain, no patient has ever asked me this specific question, although it is a thing. It is a condition that is tricky to manage and I suspect, one which is becoming more common, although I am not sure why.
Postural hypotension is the opposite of the normal (doctors say physiological) response to changing posture.
Imagine a sucky-straw.
You suck a little and the juice stays at the bottom, you apply more pressure (actually negative pressure) and the juice rises-up, eventually to your mouth. Not enough pressure (or suck) and you don’t get your drink.
Most patients get-it when I explain what is happening although some take a little longer to understand.
All that is fine when your baseline blood-pressure is OK. You only have to worry about the ‘drop’ – what about the situation when you have high blood-pressure (hypertension) and it then drops?
Here is an example:
Norma is a 79 year old woman. A retired post-mistress.
Her sitting blood pressure is 180/90.
When Norma stands, her blood pressure drops to 100/60.
She feels awful and has to sit down again and very gradually rise. If she doesn’t, if she remains standing she passes out. This has happened twice. On one occasion she bumped her head and required eight stitched in A&E.
Norma is prescribed 10mg of Amlodipine. This is a blood pressure lowering drug called a calcium-antagonist.
These are your choices:
- You could ask Norma to reduce the Amlodipine to 5mg, although as her baseline blood pressure is 180/90, it is likely to rise further although the drop might be less.
- You could ask Norma to take her Amlodipine at bed-time when the effects of the drugs will be most pronounced when she is asleep (although she gets-up in the night several times to help her husband, Albert, 85 who has dementia) and, most people would agree, falling at night is just as bad if not worse than falling during the day.
- You could explain to Norma that although her blood pressure is high, the condition that is causing her most upset, that is most interfering with her quality of life, is the drop in blood pressure. You could look in more detail into her blood pressure and determine whether the 180/90 is accurate or spurious (used to call this white-coat hypertension) (nowadays we ask people to home-blood pressure monitor to avoid this).
You agree on the last option.
Norma’s home blood pressure average over seven days is 175/80. Still too high. She still has the ‘postural drop’.
As the doctor there are some options available and I won’t go into the various medicines that can be tried, you could use a different blood pressure lower agent to see if that causes Norma’s blood pressure to fall less precipitously (all these medicines work in different ways).
After lots of trial and error you agree for Norma to stop her Amlodipine.
She monitors her blood pressure.
It remains at 175/80. The drop in her blood pressure is however much less, when she stands it falls to 160/70. Still low, but she doesn’t feel like she is going to pass-out. She feels this is tolerable.
What has happened is that you have taken two problems and reduced them to one.
Norma’s blood pressure is still too high and you both agree that although high blood pressure is not good, in fact, over the long-term it can cause some major problems, it is the low blood pressure which was the immediate threat.
And that is it.
Some patients ask me for help with their problems. They think I can fix everything.
For some, it is apparent that the pain they have had for 20 year is they pain they have, for others, there is always an answer.
I have written before that doctors, physicians like me in particular, often make little difference to a patient’s outcome, it is the interaction, the listening and explanation that helps. We are modern-day shaman. We have university degrees and prescription pads. Compared to the complexity of the human body, the infinite convolutions of the mind and the psyche, we are nothing. We can be good at guiding, advising and reassuring, we can be a presence that helps.
I discovered last week an interesting button on the primary care computer programme. I had known you could estimate a patient’s risk of a ‘major cardiovascular event’ i.e. stroke or heart attack by clicking the button (It’s called QRISK) – this takes your age, blood pressure, cholesterol, diabetic status and so on into account and gives you a predictive percent for the next ten years. E.g. a QRISK of 30% means you have a 30% chance of having a heart attack or stroke over the next decade. Anything over 10% is considered relevant and an indication for statins, tight blood pressure control and so on.
The thing I found is a button you can press that shows the effect of your risk in pictures – here if the risk is 3% (low) and after than 70% (high)
The thing, and apologies, I am getting to the point, is that you can also get a picture for the NNT that is, Numbers Needed to Treat.
People think that by taking their cholesterol medicine it will stop them having a heart attack. It won’t, it will only statistically reduce their risk (which is better than nothing) – if you want to read more, I have a blog on the subject – SEE HERE!
Back to my patient.
She had a raised blood pressure.
Her main concern was the collapses. That was the real and present danger (to use a non-homer Americanism) – the actual threat that was doing her harm and it was this we addressed. Her risk of heart attack and stroke is the same although her risk of breaking her hip and not being able to care for Albert is significantly reduced, the other, the hypertension is a managed risk, one we can monitor and support in other ways.
I hope that helps.
I think Nigel was looking for a short answer to his question. Sometimes it’s more complicated.
Have a good day everyone and let me know your thoughts.